Tennessee, 2010Damaging Wind in Tennessee, August 3, 2010
August 3, 2010 · NWS MEG · 1 event in 1 county or zone
An upper ridge of high pressure weakened slightly over the Mid-South August 3rd allowing a few diurnal showers and thunderstorms to develop over Southwest Tennessee. One storm produced a microburst that caused damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge of high pressure weakened slightly over the Mid-South August 3rd allowing a few diurnal showers and thunderstorms to develop over Southwest Tennessee. One storm produced a microburst that caused damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 1:46 PM CST, 49 minutes earlier.
Area forecast discussion, Aug 3, 1:46 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT TUE AUG 3 2010
.DISCUSSION...
...EXTREMELY DANGEROUS HEAT WAVE CONTINUES ACROSS THE MID SOUTH...
LIFE THREATENING HEAT WILL IMPACT THE MID SOUTH THROUGH AT LEAST
THURSDAY. A STRONG UPPER LEVEL HIGH PRESSURE PREVAILS ACROSS THE
MID SOUTH TODAY. MEANWHILE VERY HIGH SURFACE DEWPOINTS IN THE
UPPER 70S ARE POOLING ALONG AN OLD BOUNDARY ACROSS THE MISSOURI
BOOTHEEL...WEST TENNESSEE AND NORTH MISSISSIPPI. IN THIS AREA
TEMPS ARE IN THE UPPER 90S TO AROUND 100 DEGREES PRODUCING HEAT
INDEX VALUES OF 117 TO 121 DEGREES. THE VERY HIGH SURFACE
DEWPOINTS COMBINED WITH HOT TEMPERATURES HAVE RESULTED IN SBCAPES
OF OVER 5000 J/KG AND WITH 700 MB TEMPS AROUND 12C THE CAP IS
BREAKING SOUTHEAST OF A HUNTINGDON TENNESSEE TO CLARKSDALE
MISSISSIPPI LINE. EXPECT ISOLATED TO SCATTERED STORMS IN THIS
AREA THROUGH SUNSET. ACROSS PARTS OF EAST ARKANSAS SLIGHTLY DRIER
AIR HAS WORKED IN DROPPING DEWPOINTS INTO THE UPPER 60S. HOWEVER
AS A RESULT TEMPS HAVE CLIMBED TO 103 TO 104 DEGREES IN THIS AREA.
TONIGHT...VERY UNCOMFORTABLE AND MUGGY CONDITIONS EXPECTED OVERNIGHT
WITH LOWS NOT FALLING BELOW 80 IN MANY LOCATIONS. MEMPHIS WILL
THREATEN THE ALL TIME RECORD HIGH MINIMUM ONCE AGAIN. AS A NOTE
IF THIS MORNINGS LOW OF 84 DEGREES AT MEMPHIS STANDS THROUGH
MIDNIGHT IT WILL TIE THE ALL TIME RECORD HIGH MINIMUM. HEAT INDEX
VALUES WILL REMAIN ABOVE 100 DEGREES WELL INTO THE EVENING.
WEDNESDAY THROUGH THURSDAY...EXTREMELY HOT CONDITIONS WILL
CONTINUE. DEWPOINTS MAY BE SLIGHTLY LOWER ON WEDNESDAY BUT TEMPS
WILL CLIMB A LITTLE HIGHER RESULTING IN HEAT INDEX VALUES OF 111
TO 118 DEGREES. THERE COULD BE A FEW POP UP THUNDERSTORMS LATE IN
THE DAY BUT THINK CHANCES ARE TOO LOW TO BE WORTH MENTIONING.
ANOTHER VERY WARM NIGHT EXPECTED WEDNESDAY NIGHT WITH TEMPS AROUND
80...HIGHER IN MEMPHIS OF COURSE. A COLD FRONT WILL BEING TO PUSH
INTO THE AREA LATE THURSDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. AHEAD THE FRONT DEWPOINTS MAY POOL AND TEMPS ARE
STILL EXPECTED TO CLIMB TO AROUND 100 RESULTING IN HEAT INDEX
VALUES OF 111 TO 116 DEGREES. CONFIDENCE IS FAIRLY HIGH THAT
EXCESSIVE HEAT WARNING CRITERIA WILL BE MET AND GIVEN THE LENGTH
AND SEVERITY OF THIS HEAT WAVE WILL GO AHEAD AND EXTEND THE
WARNING THROUGH THURSDAY EVENING FOR THE ENTIRE MID SOUTH.
THURSDAY NIGHT THROUGH SATURDAY...EXPECT A SLIGHT BREAK FROM THE
HEAT...ESPECIALLY ACROSS THE NORTH HALF DURING THIS PERIOD. IT
APPEARS THAT THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT AND THE ONGOING 50 POP LOOKS FINE. A FEW STRONG TO
SEVERE STORMS MAY BE POSSIBLE AS THE FRONT PUSHES SOUTH INTO THE
AREA. THE FRONT WILL STALL ACROSS NORTH MISSISSIPPI FRIDAY AND
SATURDAY WITH PRECIP CHANCES REMAINING ACROSS THAT AREA. A LITTLE
BIT DRIER AND LESS HOT AIR WILL WORK INTO NORTHERN SECTION DURING
THIS TIME THOUGH HIGHS WILL STILL BE IN THE MID 90S. ACROSS NORTH
MISSISSIPPI TEMPS MAY STILL HIT THE UPPER 90S BOTH DAYS WITH HIGH
HUMIDITY LEVELS. HEAT ADVISORIES MAY STILL NEEDED ACROSS PARTS OF
THE AREA.
SUNDAY THROUGH TUESDAY...UPPER RIDGE REBUILDS OVER THE AREA AND
HUMIDITY LEVELS CLIMB AS WELL. TEMPS COULD START HITTING 100
DEGREES AGAIN AS EARLY AS SUNDAY CONTINUING INTO NEXT WEEK. MORE
HEAT ADVISORIES OR WARNINGS WILL PROBABLY BE NECESSARY.
SJM
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD. AN ISOLATED
THUNDERSTORM MAY BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS BUT COVERAGE IS TOO LOW TO MENTION IN TAFS. WINDS
WILL REMAIN LIGHT AND VARIABLE THROUGH THE FORECAST PERIOD.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 84 103 84 101 / 10 10 10 20
MKL 79 102 79 99 / 10 10 10 20
JBR 80 103 80 99 / 10 10 10 20
TUP 80 103 80 100 / 10 10 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR DUNKLIN-
PEMISCOT.
MS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Aug 3, 2:25 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT TUE AUG 3 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
...A DEADLY HEAT WAVE WILL CONTINUE THROUGH AT LEAST THURSDAY FOR THE
ENTIRE MIDSOUTH...
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH TONIGHT FOR THE
ENTIRE MIDSOUTH. HEAT INDEX READINGS LATE THIS AFTERNOON WILL RANGE
FROM AROUND 110 ACROSS EASTERN ARKANSAS TO BETWEEN 115 AND 120 EAST
OF THE MISSISSIPPI RIVER AND ACROSS THE MISSOURI BOOTHEEL.
LOWS TONIGHT ARE ONLY EXPECTED TO DROP TO THE MID 80S IN DOWNTOWN
MEMPHIS AND IN THE UPPER 70S TO LOWER 80S ELSEWHERE. HEAT INDEX
READINGS OVERNIGHT WILL LIKELY REMAIN IN THE 90S.
A FEW STRONG STORMS ARE POSSIBLE SOUTH AND EAST OF A PARIS TENNESSEE
TO CLARKSDALE MISSISSIPPI LINE THROUGH THE EARLY EVENING HOURS.
GUSTY WINDS AND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXCESSIVE HEAT WARNING CONTINUES FOR THE ENTIRE MIDSOUTH THROUGH
9 PM THURSDAY. HEAT INDEX READINGS OF AROUND 115 DEGREES CAN BE
EXPECTED WEDNESDAY AFTERNOON AND AGAIN THURSDAY AFTERNOON WITH SOME
LOCATIONS APPROACHING 120 DEGREES.
THE HEAT WAVE WILL BEGIN TO LET UP FRIDAY AND SATURDAY AS A COLD
FRONT PASSES THROUGH THE AREA...BUT HEAT ADVISORIES AND POSSIBLY
HEAT WARNINGS MAY BE NEEDED FOR PARTS OF THE AREA AGAIN PERIODICALLY
THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
Thunderstorm Wind, Shelby
- When
- August 3, 2:35 PM CST to 2:50 PM CST
- Where
- Shelby County, 0.95 mi SE of Oakville to 2.6 mi SSW of Germantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.061, -89.937
A microburst produced damaging winds in Southeast Memphis. A semi-trailer was blown over as well as several trees and light poles. Roof damage occurred to a warehouse as air conditioners were ripped off of the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256943.